Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 296, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2024, 10:12 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2024, 10:12 PM CDT (03:12 UTC)
- Expired
- Aug 22, 2024, 10:42 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
187
WUUS53 KDDC 230312
SVRDDC
KSC055-093-171-230400-
/O.NEW.KDDC.SV.W.0296.240823T0312Z-240823T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1012 PM CDT Thu Aug 22 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Kearny County in southwestern Kansas...
Northwestern Finney County in southwestern Kansas...
Southern Scott County in west central Kansas...
* Until 1100 PM CDT.
* At 1011 PM CDT, a severe thunderstorm was located 12 miles
southwest of Modoc, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shallow Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3855 10074 3823 10074 3822 10124 3826 10124
3827 10112 3850 10113
TIME...MOT...LOC 0311Z 261DEG 18KT 3832 10116
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER2 follow-up statements
232
WWUS53 KDDC 230328
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Thu Aug 22 2024
KSC055-093-171-230400-
/O.CON.KDDC.SV.W.0296.000000T0000Z-240823T0400Z/
Kearny KS-Finney KS-Scott KS-
1028 PM CDT Thu Aug 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHERN SCOTT
COUNTIES...
At 1028 PM CDT, a severe thunderstorm was located near Shallow Water,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott City, Shallow Water, Friend, and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3855 10074 3823 10074 3822 10124 3826 10124
3827 10112 3850 10113
TIME...MOT...LOC 0328Z 257DEG 22KT 3835 10100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER731
WWUS53 KDDC 230342
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1042 PM CDT Thu Aug 22 2024
KSC055-093-171-230352-
/O.CAN.KDDC.SV.W.0296.000000T0000Z-240823T0400Z/
Kearny KS-Finney KS-Scott KS-
1042 PM CDT Thu Aug 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits. Therefore, the warning has been cancelled.
&&
LAT...LON 3855 10074 3823 10074 3822 10124 3826 10124
3827 10112 3850 10113
TIME...MOT...LOC 0339Z 261DEG 18KT 3836 10091
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:00 PM CDT, 5 hours 12 minutes earlier. Its key messages:
- Thunderstorms are likely this evening through the overnight hours favoring the northwest and northern zones, some of which may be severe.
- Widespread triple digit temperatures expected on Saturday, with the southeast zones likely needing a Heat Advisory in the near future.
- Cooling trend Sunday into mid-next week accompanied by precipitation chances returning that favor the northwest and northern zones.
Area forecast discussion, Aug 22, 5:00 PM CDT, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Thu Aug 22 2024 .KEY MESSAGES... - Thunderstorms are likely this evening through the overnight hours favoring the northwest and northern zones, some of which may be severe. - Widespread triple digit temperatures expected on Saturday, with the southeast zones likely needing a Heat Advisory in the near future. - Cooling trend Sunday into mid-next week accompanied by precipitation chances returning that favor the northwest and northern zones. && .DISCUSSION... Issued at 200 PM CDT Thu Aug 22 2024 Midday water vapor satellite imagery and RAP upper air analysis reveals a ~597-dm mid-level ridge remains fixed in place over the central and southern plains, with a pair of troughs on either side. At the surface, broad high pressure is spread out across nearly all areas east of the Rockies, leading to southeasterly winds over southwest KS. Following the morning cloud cover, temperatures have warmed into the 80s to low 90s as of 19Z, and are expected to peak in the upper 80s northeast to upper 90s/near 100 southwest by mid-afternoon. Later this evening, short range guidance agrees a weak mid-level vorticity max will eject out of the central Rockies onto the High Plains. This feature will likely support thunderstorm development over eastern CO, and this activity will translate eastward into our northwest through northern zones as HREF probability of QPF > 0.01" is in the 50-70% range from 7pm CDT through the overnight hours. While mid-level flow will be weak given proximity to the ridge, the ejecting impulse may provide just enough forcing for some degree of storm organization, resulting in a severe threat with damaging wind gusts and hail up to the size of quarters the primary hazards. Friday and Saturday, short range guidance suggests the mid- level ridge will begin to be shunted on the northwest side as a strong trough pushes its way east over the Pacific Northwest. Unfortunately, this slight pattern change will not pay dividends to southwest KS yet, and the hot and mostly dry conditions will persist Friday with afternoon highs in the low 90s northeast to upper 90s/near 100 southwest. Saturday continues to appear to be the warmest day of the forecast period as 850-mb temperatures warm into the low 30s C. This will translate to afternoon highs in the 100-105 range for most, with the Red Hills potentially hitting 107-108. A Heat Advisory will almost certainly be needed at some point for Barber, Pratt, and Comanche counties at least. Sunday into early next week, medium range ensembles agree the mid-level trough will proceed with its eastward propagation, gradually weakening the mid-level ridge's grip on the central plains. As a result, a slow cooling trend is expected as afternoon highs decrease from the upper 90s/low 100s Sunday to the upper 80s/mid 90s by Wednesday. In addition to the cooling trend, precipitation chances will return to our area, favoring the northwest to northern zones, as LREF probability of QPF > 0.01" is in the 20-30% range Sunday, Monday, and Tuesday evenings. While any precipitation will likely be minimal, any relief is welcome. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 500 PM CDT Thu Aug 22 2024 Good flying weather will continue through the balance of this TAF period, with VFR expected. Thunderstorms are expected to be in the vicinity of NW KS around 03z Fri, then subsequently move eastward to be in the vicinity of HYS during the 06-12z Fri time range. Enough support in the models to include VCTS/CB mention in the HYS TAF for this time frame. All other airports will remain dry. Southeast winds gusting near 25 kts currently will diminish in the 03-06z time range, but southeast winds will remain elevated at 10-15 kts all night. Winds on Friday are expected to be weaker than those observed Thursday. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Springer AVIATION...Turner
Hazardous weather outlook, Aug 22, 3:01 AM CDT, 19 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Thu Aug 22 2024 KSZ030-031-043>046-061>066-074>081-084>090-230815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Thu Aug 22 2024 /201 AM MDT Thu Aug 22 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a 15% or less chance for strong to marginally severe thunderstorms between 4pm and sunset. Main hazard will be wind gusts of 50 to 60 mph but isolated hail can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values of 105 or higher will be possible on Saturday across portions of south central Kansas Saturday, mainly in the Medicine Lodge, Pratt and Coldwater areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 22, 9:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
915 PM CDT Thu Aug 22 2024
KSZ061-062-230245-
Kearny KS-Hamilton KS-
915 PM CDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 945 PM CDT/845 PM MDT/...
At 914 PM CDT/814 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Syracuse, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10169 3826 10118 3825 10115 3801 10164
3815 10177
TIME...MOT...LOC 0214Z 228DEG 21KT 3811 10170
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Aug 22, 9:40 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
940 PM CDT Thu Aug 22 2024
KSZ043-062-230315-
Kearny KS-Scott KS-
940 PM CDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KEARNY COUNTY THROUGH
1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Kendall, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Kearny
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10145 3826 10113 3848 10113 3816 10111
3802 10141 3814 10154 3817 10154
TIME...MOT...LOC 0239Z 227DEG 25KT 3814 10142
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, Aug 22, 9:56 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
956 PM CDT Thu Aug 22 2024
KSZ043-062-063-230400-
Finney KS-Kearny KS-Scott KS-
956 PM CDT Thu Aug 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SCOTT COUNTIES THROUGH 1100 PM CDT...
At 955 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Russell Springs to 15 miles
north of Deerfield. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Modoc around 1000 PM CDT.
Scott State Lake around 1010 PM CDT.
Scott City and Shallow Water around 1015 PM CDT.
Other locations in the path of these storms include Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3870 10073 3815 10081 3813 10131 3827 10128
3827 10112 3870 10113
TIME...MOT...LOC 0255Z 258DEG 29KT 3876 10111 3819 10123
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:15 PM CDT | Special Weather Statement | DDC | Kearny | 30 min |
| Aug 22, 9:40 PM CDT | Special Weather Statement | DDC | Wichita | 35 min |
| Aug 22, 9:56 PM CDT | Special Weather Statement | DDC | Scott | 64 min |
| Aug 22, 10:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| Aug 22, 11:33 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| Aug 23, 12:14 AM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
| Aug 23, 12:45 AM CDT | Special Weather Statement | DDC | Scott | 30 min |
| Aug 23, 1:09 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Kiowa and 4 more | 31 hr |
| Aug 23, 4:50 PM CDT | Special Weather Statement | DDC | Hamilton | 25 min |
| Aug 23, 5:13 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.